jump to navigation

The Memo January 4, 2014

Posted by Judy in Musings.
Tags: ,
trackback

MEMO

TO: My body cells
FROM: Me
DATE: January 3, 2014
RE: Reducing milk production

It seems that I was a little over eager in congratulating you on the stellar decrease of milk production. The toddler hasn’t nursed in 6 days, but it seems like maybe you haven’t noticed? I get that the cabbage leaves probably weren’t doing much good, and they smelled bad, so I’ve dumped that by the wayside. I’ve added Sudafed (pseudoephedrine) to see if that will help you along. There’s a nice little study done by Dr. Hale in 2003 which showed that one dose of Sudafed decreased milk production by 24%, and that was with an actively nursing infant. I’m hoping adding this will give you guys the boost you need to GET WITH THE PROGRAM! ENOUGH WITH THE MILK, ALREADY!

Sorry, got carried away there with the shouting. I realize it’s probably not helpful. But allow me to impress upon you the gravity of the situation.

I meet with the surgeon on Tuesday, that’s in 4 days. By that time, the milk production needs to be negligible. Said another way, engorgement is just not an option. I have a feeling he’s really going to try and push the milk-drying drug on me. It’s called bromocriptine and it’s not good. Both of the doctors in my family have said, “Wow, that’s strong, I wouldn’t want to take that.” The lactation consultants (in town and online) have said that it’s a strong medicine with really dramatic side effects. One of the big side effects is nausea and vomiting, because it stimulates the vomit center of the brain. Does that sound like fun? Yeah, I didn’t think so, either. It can also cause hypotension (low blood pressure), dizzyness, confusion, hallucination, abdominal issues and many others. Granted, the further you get down the list, the less likely the side effects are to happen, but they are a possibility. Also, there were several studies done in the late 90’s on using this drug to suppress lactation postpartum. Some of the cases resulted in death, and most resulted in very adverse side effects. As a result, the FDA withdrew it’s approval of this medication for lactation suppression in postpartum women. I realize that I am 15 months postpartum, so this doesn’t exactly apply to me. Be that as it may, I still have no desire to take that medicine.

The other issue is if the milk doesn’t disappear, I could end up with a milk fistula after the surgery. This could be where milk is continually coming out of the incision, thus increasing the risk of infection. Or, the fistula could adhere to another part of the breast tissue and the milk duct would then be leaking internally, thus causing an abscess. Neither of these are desirable outcomes. So, can you see why it’s vital that you get it together?

I’ve done my part, now you do yours.

Advertisements

Comments»

No comments yet — be the first.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: